Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2014, 4:52 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 4:52 PM CDT (21:52 UTC)
- Expired
- May 8, 2014, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:00 PM CDT | HAIL 0.88 | 3 Ssw Auburn, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WUUS53 KTOP 082152
SVRTOP
KSC139-177-082230-
/O.NEW.KTOP.SV.W.0049.140508T2152Z-140508T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BURLINGAME...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARBONDALE...TOPEKA...BURLINGAME...SCRANTON AND AUBURN.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3867 9587 3875 9595 3880 9595 3900 9574
3884 9555
TIME...MOT...LOC 2153Z 223DEG 28KT 3874 9587
HAIL...1.00IN
WIND...60MPH
$$
SANDERS1 follow-up statement
270
WWUS53 KTOP 082214
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT THU MAY 8 2014
KSC139-177-082225-
/O.CAN.KTOP.SV.W.0049.000000T0000Z-140508T2230Z/
SHAWNEE-OSAGE-
514 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE AND SOUTH
CENTRAL SHAWNEE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3867 9587 3875 9595 3880 9595 3900 9574
3884 9555
TIME...MOT...LOC 2215Z 223DEG 28KT 3882 9565
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:01 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 8, 3:01 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT Thu May 8 2014 .SHORT TERM...(Through Tonight) Issued at 252 PM CDT THU MAY 8 2014 The main focus for the short term is on the potential for thunderstorm development, with some strong to severe storms possible. Water vapor imagery showed the deep mid-level trough progressing eastward into the High Plains with a swath of dry air stretching across the western half of Kansas and the cloud cover gradually diminishing across eastern Kansas. The main surface low was situated over eastern Nebraska, with a secondary low developing over western Oklahoma near the Texas panhandle. As of 19z, the radar and surface obs showed the cold front stretching between these surface lows being located generally along a line from Seneca to Alma to Council Grove. Dewpoints ahead of this boundary where still in the low/mid 60s, with drier conditions settling in behind the boundary as dewpoints dropped into the upper 40s to upper 50s across north central Kansas. The cloud cover along with veering winds behind the front have limited afternoon heating with temperatures generally in the 70s. At 19z, radar showed a few showers and thunderstorms beginning to initiate along this boundary over far eastern/southeast Nebraska. Short-range models show this development continuing to spread southward along the boundary into northeast and eastern Kansas after 20z with more scattered storm development by the 22z-00z timeframe, progressing eastward into Missouri during the evening hours. This region looks to be favorable for the development of strong to severe supercell thunderstorms as there is limited convective inhibition in place. MUCAPE is modest with upwards of 1000-2000 J/kg, and there is decent 0-6km bulk shear of 50-60kts. With the frontal passage, soundings show some veering of the low-level winds with 0-1km bulk shear potentially upwards of 15-20kts, so cannot rule out the potential for a few isolated tornadoes across far eastern Kansas. However, the main severe threat looks to be large hail with upwards of golfball size hail possible with the stronger storms. Could also see some damaging winds with this activity. These thunderstorms should initially be somewhat scattered in nature, and develop more into a line of storms by early this evening as the cold front progresses eastward, with this main thunderstorm activity diminishing by mid to late evening. However, additional shower and thunderstorm develop is possible overnight across east central Kansas as the secondary low tracks northeastward into southeast Kansas. Expect these storms to be elevated in nature and should exit east of the area Friday morning. Winds will continue to veer to the west and northwest behind the front tonight into Friday morning, with clearing skies across much of the northwestern half of the forecast area overnight. As a result, expect to see a spread in low temperatures tonight ranging from the middle 40s over north central Kansas to the middle 50s across east central Kansas due to the lingering shower and thunderstorm activity. .LONG TERM...(Friday through Thursday) Issued at 252 PM CDT THU MAY 8 2014 All indications are that the main PV anomaly/trough axis will exit the forecast area by around 15Z on Friday with a few lingering showers or even a thunderstorm possible through that time. Otherwise, expect downward motion and some dry advection to bring sunshine by afternoon. The post-frontal airmass is substantially cooler, but expect to mix up to 850 or even 800 hPa with sunshine and westerly winds, and still expect highs to climb into the 70s. Nearly zonal upper flow prevails into early Saturday with the front weakening and stalling over southern KS or northern OK. Should see dry conditions through Friday night and much of Saturday but expect the front to return north with warm moist advection Friday night into Saturday morning as surface low pressure develops from eastern Colorado into the OK panhandle. So have gone warmer with Friday night lows, and also a bit warmer on Saturday as cloud cover should be limited and the airmass rather warm. By Saturday afternoon, expect a negatively tilted short wave trough to eject across the Dakotas. This storm system will have a glancing impact on the local forecast area, but this bit of ascent will combine with moderate to strong instability expected by Saturday afternoon, along with a frontal boundary that will likely be lingering in the area or drifting back south across parts of Kansas. Expect the cap to be erased by mid to late afternoon, and the instability in conjunction with 30 to 50 kts of 0-6 km wind shear should result in scattered thunderstorms developing near the front. The most likely area seems to be near/south of I-70 at this time, and some of these storms would likely take on supercell characteristics with at least some potential for large hail. The wind potential will at least partially be tied to how warm temperatures get in the warm sector...warmer equating to greater damaging wind potential. Tornado potential seems on the low side given current forecast parameters given expectation for somewhat veered low level winds...but with a nearly stationary front in play, some small potential may exist. Expect a weak embedded short wave trough to perhaps enhance thunderstorm coverage near and even north of the front as the low level jet intensifies after sunset. This could allow the hail threat to persist north of the front through the overnight hours with elevated convection. On Sunday, expect a deep upper trough to begin to eject into the central Plains. The surface low is expected to deepen markedly over the OK panhandle while the surface front should remain across the local forecast area. One of the most significant uncertainties in the Sunday forecast regards the location of the front. The ECMWF is strongest/farthest north with the surface low and hence has the front extending across north central KS. The NAM...which can be flaky with details at the end of the forecast run...is stronger with the cold front progression and has the boundary along the boundary by 00Z Monday. The GFS is playing middle ground at this time. Another area of uncertainty lies in any stabilization that may occur with any overnight/early morning convection as we've seen with recent events. Wherever the boundary is located by Sunday afternoon, the warm sector south of the front should be characterized by strong to extreme instability and ample deep layer wind shear. Thunderstorms are likely to develop by mid afternoon along the front and become supercellular and severe. Low level winds again appear to be veered a bit but still with a fair amount of low level shear. All told, this appears to be an elevated chance for severe storms along and south of the frontal boundary...again focused near/south of I-70 for highest chances. The extent of storm severity will depend on several factors that can not currently be resolved but given magnitude of shear and instability the potential for widespread severe is evident. Showers and thunderstorms are expected to linger into Monday, with the end time depending on the speed of the upper trough which appears to be rather slow in its eastward progression. There are indications of lingering instability into the day on Monday in eastern KS but severe potential is questionable and quite low at this time. The upper low is showing a fair potential to slow and stall invof the western Great Lakes which would keep the local area in cool NW flow for several days with a fair amount of cloud cover. This long term forecast is rather uncertain though as even a minor eastward shift to the upper low would bring more frequent sunshine and temps would be quite a bit warmer. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1234 PM CDT THU MAY 8 2014 For the 18z TAFs, continuing to monitor the potential for thunderstorms to develop late this afternoon along a cold front as it tracks eastward across the region. This activity may initiate near or just east of KMHK with better chances for thunderstorms near KTOP/KFOE. This activity should shift east of the area during the evening hours. With the frontal passage, breezy southerly winds will veer toward the west and northwest tonight into Friday morning. Cloud cover should begin to diminish by the end of the TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Barjenbruch AVIATION...Hennecke
Hazardous weather outlook, May 8, 3:55 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT THU MAY 8 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-092100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A COLD FRONT AND MOVE EASTWARD THROUGH THE EVENING HOURS. THE AREA AT GREATER RISK FOR THESE STORMS IS ALONG AND EAST OF A LINE STRETCHING FROM HIAWATHA TO TOPEKA TO EMPORIA. THE MAIN HAZARDS FROM THE STRONGEST THUNDERSTORMS WOULD BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS. POTENTIAL FOR TORNADOES IS EXTREMELY LOW. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...PARTICULARLY IN EAST CENTRAL KANSAS AS THUNDERSTORMS MAY MOVE OVER THE SAME AREAS DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SLOW MOVING STORM SYSTEM WILL BRING THUNDERSTORM CHANCES TO THE AREA FROM SATURDAY AFTERNOON THROUGH MONDAY. SOME OF THE INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE ON SATURDAY AFTERNOON MAINLY SOUTH OF INTERSTATE 70...AND POSSIBLY ACROSS THE ENTIRE AREA ON SUNDAY. SEVERE WEATHER POTENTIAL IS LESS CERTAIN ON MONDAY...AND WILL DEPEND ON THE SPEED OF AN ADVANCING COLD FRONT. AS OF NOW...SUNDAY APPEARS TO BE THE DAY WITH THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ...MAINLY EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| May 7, 7:14 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| May 7, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 7, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 46 min |
| May 7, 9:17 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 7, 10:05 PM CDT | Special Weather Statement | TOP | Republic | 25 min |
| May 7, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 49 min |
| May 8, 5:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.